Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 255, NWS Goodland, KS

July 22, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 3:24 PM MDT for Yuma County, Colorado. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 3:24 PM MDT (21:24 UTC)
Expired
Jul 22, 2000, 4:30 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:48 PM MDTHail 2.75Yuma, CO
Jul 22, 4:28 PM MDTHail 1.75Kirk, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS53 KGLD 222124
SVRGLD
COC125-222230-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF YUMA...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEARTSTRONG AT 400 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

THEDE

LAT...LON 4022 10265 4012 10285 3981 10260 3993 10236

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:41 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 22, 2:41 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT SAT JUL 22 2000

FORECAST CONCERNS THIS AFTERNOON ARE THUNDERSTORM CHANCES TONIGHT
AND TEMPS THROUGH NEXT 48 HOURS.

06Z SURFACE MAP ANALYSIS SHOWED HIGH PRESSURE RIDGE CONTINUING OVER
CENTRAL HIGH PLAINS WITH SEVERAL BOUNDARIES FROM CONVECTION OF
YESTERDAY ACROSS CWA. MAIN BOUNDARY LIES NORTHWEST TO SOUTHEAST
ACROSS MIDDLE OF CWA MAINLY ALONG A YUMA COLORADO TO GOODLAND TO
RUSSELL SPRINGS KANSAS LINE.  ALSO ANOTHER 5H VORT MAX EVIDENT IN
SATELLITE IMAGERY IS PROGGED TO MOVE THROUGH CWA LATE THIS
AFTERNOON.

MODELS IN GOOD AGREEMENT WITH REGARD TO SURFACE AND UPPER FEATURES.
WILL GO WITH A COMBINATION OF ETA AND AVN MODELS FOR THIS FORECAST
PACKAGE. BEST CAPES AND INSTABILITY LIES OVER EASTERN COLORADO AND
OVER KANSAS ALONG THE COLORADO BORDER. WILL GO WITH SCATTERED POPS
FOR TONIGHT WHICH SHOULD BE MAINLY DURING THE EVENING. WILL ALSO GO
CLOSE TO GUIDANCE FOR OVERNIGHT TEMPS DUE TO CONTINUATION OF LOW
LEVEL MOISTURE AND SOUTH WINDS. TEMPS SHOULD GENERALLY BE IN THE 60S
MOST AREAS.

FOR SUNDAY SURFACE AND UPPER RIDGE PROGGED TO BUILD WESTWARD THUS
DRYING OUT THE ATMOSPHERE SOMEWHAT. THERE SHOULD BE SOME LEFT OVER
BOUNDARIES AND LOW LEVEL MOISTURE ACROSS THE AREA. WILL GO WITH LOW
POPS OVER WESTERN AND SOUTHERN ZONES WITH NO POPS ELSEWHERE. UPPER
LEVEL ATMOSPHERE ALSO SEEMS TO STABILIZE FROM THOSE OF THE PREVIOUS
DAYS. ALSO EXPECT TEMPS TO RISE SOMEWHAT GENERALLY IN THE 85 TO 90
DEGREE RANGE MOST AREAS.

FOR SUNDAY NIGHT 8H AND 7H TEMPS WARM SOMEWHAT. MODELS DO ADVERTISE
A VORT MAX MOVING INTO THE WESTERN CWA OVERNIGHT. THERE SHOULD BE
SOME RESIDUAL LOW LEVEL MOISTURE LEFT FROM RAIN OF PREVIOUS DAYS.
THUS WILL CARRY SLIGHT CHANCE POPS OVER EASTERN COLORADO AND WESTERN
BORDER COUNTIES OF KANSAS. WILL GO WITH MILD TEMPS OVERNIGHT AGAIN
IN THE 60S.

FOR MONDAY THE ATMOSPHERE DRIES OUT MORE RESULTING IN HIGHER TEMPS
AND LITTLE OR NO PRECIPITATION. WILL LEAVE MONDAY DRY DURING THE DAY.
HIGH TEMPS WILL BE IN THE 90S FOR ALL AREAS.

AS FOR THE EXTENDED FORECAST EXPECT A CHANCE FOR THUNDERSTORMS
SUNDAY NIGHT THROUGH WEDNESDAY AS A WEAK FRONT APPROACHES THE AREA
SUNDAY NIGHT AND HANGS AROUND IN THE AREA FOR SEVERAL DAYS. EXPECT
TO HAVE A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. UPPER RIDGE
REBUILDS WELL OVER AREA BY THURSDAY WITH A DRY AND HOT ATMOSPHERE.
WILL GO WITH GENERALLY LOWS IN THE 60S AND HIGHS IN THE 90S.

.GLD...NONE

LAMMERS

In the hours before

Special weather statement, Jul 22, 10:40 AM MDT, 4 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT JUL 22 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HIGH PRESSURE CONTINUES TO BUILD INTO MUCH OF THE TRI-STATE AREA
FROM THE NORTHEAST LATE THIS MORNING. THE ATMOSPHERE CONTINUES TO
SLOWLY STABILIZE AS DRIER AIR WORKS INTO THE AREA. A WEAK UPPER
LEVEL DISTURBANCE IN THE AREA MAY PRODUCE A FEW THUNDERSTORMS LATER
THIS AFTERNOON.

FURTHER SOUTH AND WEST...OVER FAR EASTERN COLORADO AND GREELEY COUNTY
KANSAS...THE ENVIRONMENT IS A BIT MORE FAVORABLE FOR THUNDERSTORMS TO
DEVELOP. AN INSTABILITY AXIS CONTINUES TO DEVELOP IN THIS AREA WHERE
MID LEVEL MOISTURE IS MORE ABUNDANT. ADDING A FAVORABLE WIND PROFILE
TO STRONG DAYTIME HEATING WILL YIELD THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE.

THEDE
Local storm report, Jul 22, 2:32 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    7 NW GOODLAND             KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0138 PM    GOODLAND                  KS   .88 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0141 PM    3 N GOODLAND              KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0142 PM    3 NW GOODLAND             KS   1.75 INCH HAIL
07/22/00   SHERMAN

0155 PM    7 NW GOODLAND             KS   1.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0155 PM    GOODLAND                  KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0200 PM    CARUSO                    KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0206 PM    3 SW CARUSO               KS   1.25 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 PM    7 S GOODLAND              KS   1.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0220 PM    15 S GOODLAND             KS   2.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 22, 3:01 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    9 S GOODLAND              KS   2.5 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0255 PM    SHARON SPGS               KS   1 INCH HAIL
07/22/00   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0256 PM    SHARON SPGS               KS   1.75 INCH HAIL
07/22/00   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:29 PM MDTTornado WarningGLDYuma46 min
Jul 21, 7:07 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 21, 7:14 PM MDTSevere Thunderstorm WarningGLDYuma31 min
Jul 21, 7:59 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Jul 21, 8:40 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 21, 8:58 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Jul 22, 3:54 PM MDTSevere Thunderstorm WarningGLDYuma66 min
Jul 22, 4:32 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 22, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson65 min
Jul 22, 5:47 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.